Alternating medication

My blood pressure was getting consistently high at an average of 145/95 and I have chronic kidney disease. After being put on lisinopril 10 mg, it dropped drastically to 85/55 and I was getting dizzy so we reduced it to 5mg. Worked fine for several weeks, but started dropping low again and I was put on 2.5 mg. My doctor said if I start feeling dizzy to quit taking it for a few days and when I see my bp start going up again, to start taking it again.

Does anyone else use their medicine only when they see a spike in blood or have stressful events which raise their bp? Then go off of it once it comes back down?

The thing is, I'm also using the meds to help with migraines and proteinuria so we don't want to change it as this med is particular to helping those issues.

Thanks for your advice

8 Replies

oldestnewest
  • Hey, Zazzel, I was on Lisinopril at one time and it helped with the blood pressure to a degree and the doctor said it caused my potassium to spike and I had to swallow two small bottles of Keyexalate to bring it down. They stopped my Lisinopril and put me on 10 mg of Amlodipine and for 20 months I've had no problems. Of course, that's me but I wanted to let you and anyone else know that Lisinopril can cause other issues. I've had zero issues with the Amlodipine.

  • Thanks Mr Kidney. I remembered reading that on one of your posts so I've been keeping an eye on all my numbers. Potassium still looks good so far. I get blood work done often. My GFR dropped 12 points though so we are trying to figure out if that is due to the lisinopril.

  • It definitely caused a drop in mine, from 57 to 40.7. After I stopped it brought me back to 44. Not much better, but it was going in the correct direction. I should know on Monday where I am with the new values. They did the labs on Tuesday and I'll have them on Monday. The nephrologist said the amlodipine was a good, safe choice for me to help with the blood pressure, and he did reduce the hydrochlorothiazide so that should help a bit as well. He wanted to see the lab results before he stopped it all together and considered a loop diuretic.

  • Glad to hear it went back up! Hope you will see improvements on your next labs as you've made so many changes. I'll have to ask my doc about the med. you are on and see if they would be a good alternative choice. Thanks for the info!

    How long were you on the meds for before you had issues? We checked them after two weeks ( which I hear is the normal check time after starting meds) and there were no issues, but sometimes things can take time to cause damage. My neph said by reducing the meds it would cause less damage.

    For me, my neph wants to try to keep me on this particular drug because it helps reduce proteinuria which it has with me. It pretty much stopped it, which helps stoop the damage, a double edged sword. So if we can find the right dosage to help the bp, but not make me dizzy, keep the proteinuria at bay and not cause further damage to my kidneys then we're golden. Keeping my hopes up.

    By the way. See if your labs will let you access the results on their portal. Mine has a patient portal and I get the results usually in a day or two. Most of the time before my doctor.

  • My nephrologist is local only two days a month in the office. I can go there any other time and do a computer face to face visit anytime. That's really convenient. Once they hire a full-time doctor at that location they will have a portal set up. They have one for their main office in another city but it's not available for patients in our part of the state. Actually, not a problem for me at this time.

    The lisinopril was a problem for me about ten days to 2 weeks into the trial. The bigger problem is that we were traveling at the time to Florida to visit the grandkids and a 213/198 bp sent me to the ER. Once they checked me in my bp was slightly elevated above normal and they admitted me to check my labs. Found my potassium level skyrocketing and stopped the Lisinopril, got the potassium to drop to normal and switched me to Amlodipine. That was Jan. of 2016 and I've been normal since. Er...as normal as I can be.

  • Wow, so the lisinopril didn't seem to be helping your bp either. Yes, apparently it tends to have negative affects within 2 weeks. That's why I don't think it is the lisinopril is causing my drop, but you never know. I had some other pain issues going on so I'm thinking it was a little infection or a big food intolerance as I had chicken that had "natural flavoirings". Those pesky "natural flavorings" can hide all kinds of ingredients. If I get a big food intolerance flare, it can temporarily cause big dips for me. I do a test next week so hoping it goes back up.

    Glad yours got under control and now your bp is stable with the new meds. Thank goodness! Just kind of a bummer your doc didn't do the two week check, but I guess since you were traveling they couldn't. Mine was pretty forceful about me doing it within that time frame.

  • Actually, my PCP had me stop Atenolol for bp as well and told me to call on my traveling this summer if there were any changes. There weren't so I'm not taking that any longer. She also stopped my metformin and since I also check that daily I'm not on meds for Diabetes either. Just diet and exercise.

    New PCP also stopped my Sulfameth/TMP as contra-indicated for CKD and reduced my Atorvastatin to 40 mg (from 80mg) since it was too strong for CKD patients. I have so many unused pills now the local pharmacy calls me when they run out to see if I can supply them. (That's a joke in case some of you don't know me well)

  • Wow! That's great news. Glad you are controlling everything with diet and excercise!

You may also like...